Tornadoes · United States · Oklahoma · 2015
EF1 tornado, Ada to Sasakwa, Oklahoma, May 23, 2015
From Ada to Sasakwa, this EF1 tornado ran 3.8 miles across Pontotoc and Seminole counties on May 23, 2015, touching down at 6:25 PM CDT and reaching 100 yards wide. It killed nobody.
The rating scale
Tracks are drawn in the color of the rating. The Enhanced Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.
EF065 to 85 mph
Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.
EF186 to 110 mphthis tornado
Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.
EF2111 to 135 mph
Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.
EF3136 to 165 mph
Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.
EF4166 to 200 mph
Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.
EF5over 200 mph
Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.
Unrated
The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.
The record
- Rating
- EF1
- Date
- May 23, 2015
- Touchdown
- 6:25 PM CDT (23:25 UTC)
- Lifted
- 6:33 PM CDT (23:33 UTC)
- On the ground
- 8 minutes
- Path length
- 3.8 miles (6.0 km)
- Path width
- 100 yards (91 m)
- Deaths
- 0
- Injuries
- 0
- Counties
- Pontotoc and Seminole counties
- Touchdown point
- 34.891, -96.565
- Lift-off point
- 34.935, -96.530
- Record number
- 1505231725-01
What the Weather Service recorded
Storms developed in the panhandles on the 23rd under the influence of an upper level trough. These storms merged into a line and moved eastward over Oklahoma producing widespread flooding.
A tornado was reported SE of Ada with no damage reported. The specific location is estimated.
A tornado was observed approximately 2 miles northeast of Francis. The tornado moved northeast for about 1 mile before crossing the Canadian River into Seminole County.
The tornado moved into Seminole County from Pontotoc County and continued moving northeast toward Sasakwa. Significant tree damage occurred along the path.
From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.
The warnings
25 minutes of warning. NWS OUN issued a tornado warning for this county at 23:00 UTC, 25 minutes before the tornado touched down, in force until 23:30 UTC.
The county was under a tornado watch, issued at 22:30 UTC and running to 07:00 UTC.
| Issued (UTC) | Expired | Product | Office |
|---|---|---|---|
| 22:30 UTC | 07:00 UTC | Tornado Watch | OUN |
| 23:00 UTC | 23:30 UTC | Tornado Warning | OUN |
| 23:01 UTC | 23:30 UTC | Tornado Warning | OUN |
| 23:26 UTC | 23:35 UTC | Tornado Warning | OUN |
| 23:59 UTC | 00:30 UTC | Tornado Warning | OUN |
| 04:52 UTC | 12:45 UTC | Flash Flood Warning | OUN |
Every warning and watch covering the touchdown point that day, from the Iowa Environmental Mesonet's archive of National Weather Service products. Lead time is measured from the issue of the warning in force to the touchdown time in the database, both of which were recorded to the minute by different people.
The forecast that day
The Storm Prediction Center had this point in a Slight Risk, with a 0.05 chance of a tornado within 25 miles. The outlook in force was issued at 19:45 UTC.
SPC's Day 1 convective outlook as it stood when the tornado began, read at the touchdown point. The same archive is on the radar archive.
What forecasters said that day
The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Norman, OK wrote its last area forecast discussion before the tornado touched down at May 23, 2:36 PM CDT, 3 hours 49 minutes earlier.
Area forecast discussion, May 23, 2:36 PM CDT, 3 hours 49 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE NORMAN OK 236 PM CDT SAT MAY 23 2015 .DISCUSSION... DANGEROUS SITUATION SETTING UP ACROSS PARTS OF OKLAHOMA AND NORTH TEXAS AS ROUNDS OF VERY HEAVY RAINFALL ARE EXPECTED TO CONTINUE TONIGHT/SUNDAY. MANY RIVERS ARE IN FLOOD AND ADDITIONAL TORRENTIAL RAINFALL AND RAINFALL RATES OF IN EXCESS OF 2 INCHES AN HOUR WILL CONTINUE TO EXACERBATE THE SITUATION. PLEASE BE CAREFUL. WILL CONT WITH FLASH FLOOD WATCH THROUGH 12Z MONDAY. THERE IS ALSO A THREAT OF SEVERE WEATHER... MAINLY ACROSS SOUTHERN OKLAHOMA AND NORTH TEXAS THIS AFTN AND EVENING. LOW AND DEEP LAYER SHEAR... HOWEVER INSTABILITY REMAINS RATHER LIMITED OUTSIDE OF FAR SOUTHERN SECTIONS OF THE AREA. PATTERN REMAINS RATHER ACTIVE AS ANOTHER UPPER DISTURBANCE WILL KEEP A CHANCE OF STORMS AND POSSIBLY SOME SEVERE STORMS IN THE FORECAST INTO THE DAY ON MONDAY. RAIN CHANCES THEN DECREASE FOR A COUPLE OF DAYS... HOWEVER THEY DO REMAIN. HIGHER RAIN CHANCES RETURN BY LATE IN THE WEEK AS YET ANOTHER UPPER SHORTWAVE APPROACHES BY THE END OF THE WEEK. && .PRELIMINARY POINT TEMPS/POPS... OKLAHOMA CITY OK 63 73 62 80 / 100 90 20 30 HOBART OK 61 75 58 81 / 60 50 20 30 WICHITA FALLS TX 63 77 62 81 / 100 80 20 40 GAGE OK 58 76 56 82 / 40 30 20 20 PONCA CITY OK 63 74 61 81 / 100 80 30 20 DURANT OK 66 73 65 79 / 100 100 60 40 && .OUN WATCHES/WARNINGS/ADVISORIES... OK...FLASH FLOOD WATCH THROUGH MONDAY MORNING FOR OKZ004>048-050>052. TX...FLASH FLOOD WATCH THROUGH MONDAY MORNING FOR TXZ083>090. && 26/30
Hazardous weather outlook, May 23, 11:57 AM CDT, 6 hours 28 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE NORMAN OK 1157 AM CDT SAT MAY 23 2015 OKZ004>048-050>052-TXZ083>090-241000- HARPER-WOODS-ALFALFA-GRANT-KAY-ELLIS-WOODWARD-MAJOR-GARFIELD- NOBLE-ROGER MILLS-DEWEY-CUSTER-BLAINE-KINGFISHER-LOGAN-PAYNE- BECKHAM-WASHITA-CADDO-CANADIAN-OKLAHOMA-LINCOLN-GRADY-MCCLAIN- CLEVELAND-POTTAWATOMIE-SEMINOLE-HUGHES-HARMON-GREER-KIOWA-JACKSON- TILLMAN-COMANCHE-STEPHENS-GARVIN-MURRAY-PONTOTOC-COAL-COTTON- JEFFERSON-CARTER-JOHNSTON-ATOKA-LOVE-MARSHALL-BRYAN-HARDEMAN- FOARD-WILBARGER-WICHITA-KNOX-BAYLOR-ARCHER-CLAY- 1157 AM CDT SAT MAY 23 2015 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHERN... WESTERN...CENTRAL...AND SOUTHERN OKLAHOMA...AND WESTERN NORTH TEXAS. .DAY ONE...THIS AFTERNOON AND TONIGHT... .FLOODING... HEAVY RAIN IS EXPECTED ACROSS MUCH OF OKLAHOMA AND NORTH TEXAS TODAY AND TONIGHT. FLOODING IS LIKELY WHEREVER HEAVY RAIN OCCURS...AND AREA RIVERS AND STREAMS ARE LIKELY TO SEE RISES AND ADDITIONAL FLOODING. LIFE THREATENING FLASH FLOODING IS POSSIBLE. .THUNDERSTORMS... ALTHOUGH FLOODING IS THE MAIN CONCERN TODAY AND TONIGHT...THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS...MAINLY THIS AFTERNOON AND EVENING. THE SLIGHT RISK IS GENERALLY SOUTHEAST OF A LINE FROM SAYRE TO WATONGA TO ENID TO PERRY... AND WEST OF A LINE FROM HOLDENVILLE TO LAKE TEXOMA. THE SLIGHT RISK INCLUDES ALL OF WESTERN NORTH TEXAS. A MARGINAL RISK COVERS MOST OF THE REST OF OKLAHOMA. HAIL UP TO HALF DOLLAR SIZE AND WIND GUSTS UP TO 70 MPH ARE LIKELY WITH THE STRONGEST STORMS. TORNADO RISK IS LOW...BUT NOT ZERO. .SPOTTER AND EMERGENCY MANAGEMENT STATEMENT... STORM SPOTTER GROUPS AND EMERGENCY MANAGEMENT PERSONNEL ACROSS CENTRAL AND WESTERN OKLAHOMA...AND WESTERN NORTH TEXAS...SHOULD PREPARE FOR FLOODING AND/OR SEVERE WEATHER OPERATIONS THIS AFTERNOON AND EVENING. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY... .FLOODING... HEAVY RAIN IS EXPECTED TO CONTINUE INTO SUNDAY...AND POSSIBLY MONDAY. CONTINUED FLOODING IS LIKELY. .THUNDERSTORMS... THERE IS A MARGINAL RISK OF SEVERE THUNDERSTORMS ON SUNDAY AND MONDAY. THUNDERSTORMS REMAIN IN THE FORECAST THROUGH AT LEAST FRIDAY. SEVERE STORMS ARE UNLIKELY AFTER MONDAY. GET GRAPHICS AND MORE DETAILS AT WEATHER.GOV/NORMAN...AND FOLLOW OUR WEATHER FORECAST OFFICE ON TWITTER AND FACEBOOK.
In the hours before
Special weather statement, May 23, 5:59 PM CDT, 26 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE NORMAN OK 559 PM CDT SAT MAY 23 2015 OKZ031-032-042-232330- PONTOTOC OK-HUGHES OK-SEMINOLE OK- 559 PM CDT SAT MAY 23 2015 ...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL PONTOTOC...WEST CENTRAL HUGHES AND SOUTHERN SEMINOLE COUNTIES UNTIL 630 PM CDT... AT 557 PM CDT...A STRONG THUNDERSTORM WAS LOCATED NEAR ADA...MOVING NORTH AT 25 MPH. HAZARDS INCLUDE... WIND GUSTS TO 50 MPH... LAT...LON 3463 9657 3469 9677 3505 9669 3496 9638 TIME...MOT...LOC 2257Z 198DEG 23KT 3474 9665 ..SPEG.
Local storm report, May 23, 6:07 PM CDT, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
607 PM CDT SAT MAY 23 2015
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0603 PM TORNADO 3 N SULPHUR 34.55N 96.98W
05/23/2015 MURRAY OK EMERGENCY MNGR
&&
SCLocal storm report, May 23, 6:09 PM CDT, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
609 PM CDT SAT MAY 23 2015
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0606 PM HEAVY RAIN 1 W FORT COBB 35.10N 98.46W
05/23/2015 E0.00 INCH CADDO OK EMERGENCY MNGR
WATER OVER HIGHWAY 9 1 1/2 MILES WEST OF FORT COBB
&&
SCLocal storm report, May 23, 6:12 PM CDT, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
612 PM CDT SAT MAY 23 2015
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0610 PM TORNADO 5 N SULPHUR 34.58N 96.98W
05/23/2015 MURRAY OK EMERGENCY MNGR
&&
SCSpecial weather statement, May 23, 6:19 PM CDT, 6 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE NORMAN OK 619 PM CDT SAT MAY 23 2015 OKZ039-040-232345- GARVIN OK-STEPHENS OK- 619 PM CDT SAT MAY 23 2015 ...SIGNIFICANT WEATHER ADVISORY FOR WESTERN GARVIN AND NORTHEASTERN STEPHENS COUNTIES UNTIL 645 PM CDT... AT 617 PM CDT...A STRONG THUNDERSTORM WAS LOCATED 6 MILES WEST OF FOSTER...MOVING NORTHEAST AT 25 MPH. HAZARDS INCLUDE... WIND GUSTS TO 50 MPH... LAT...LON 3452 9754 3457 9768 3485 9761 3480 9730 TIME...MOT...LOC 2317Z 205DEG 21KT 3461 9760
Local storm report, May 23, 6:22 PM CDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
622 PM CDT SAT MAY 23 2015
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0603 PM HAIL YUKON 35.50N 97.74W
05/23/2015 E1.25 INCH CANADIAN OK NWS EMPLOYEE
&&
MDAYThe air that afternoon
The radiosonde launches on either side of the tornado, from the nearest station that was launching then, drawn and analyzed the way Storm Lab does: the same diagram, the same parcel and shear definitions SPC's mesoanalysis uses.
Norman, OK (KOUN), 12:00Z
11.4 hours before the tornado, 85 km from the path. May 23, 2015.
- Mixed-layer CAPE
- 187 J/kg
- Mixed-layer CIN
- -128 J/kg
- Surface CAPE
- 3 J/kg
- Mixed-layer LCL
- 453 m above ground
- 0-6 km bulk shear
- 26 kt
- 0-1 km bulk shear
- 25 kt
- 0-1 km storm-relative helicity
- 118 m²/s²
- 0-3 km storm-relative helicity
- 104 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.3
- 0-3 km lapse rate
- 3.9 K/km
Norman, OK (KOUN), 00:00Z
0.6 hours after it, 85 km from the path. May 24, 2015.
- Mixed-layer CAPE
- 1041 J/kg
- Mixed-layer CIN
- -2 J/kg
- Surface CAPE
- 3274 J/kg
- Mixed-layer LCL
- 590 m above ground
- 0-6 km bulk shear
- 42 kt
- 0-1 km bulk shear
- 32 kt
- 0-1 km storm-relative helicity
- 309 m²/s²
- 0-3 km storm-relative helicity
- 342 m²/s²
- Significant tornado parameter
- 2.0
- Supercell composite
- 24.3
- 0-3 km lapse rate
- 6.1 K/km
The surface observations
Ada_municipal_airport (ADH), 17 km from the path, in the two hours either side.
| Time (UTC) | Temp (°F) | Dew point (°F) | Wind | Gust (kt) | Pressure (mb) | Weather |
|---|---|---|---|---|---|---|
| 21:35 UTC | 68 | 68 | 130° 8 kt | 1014.9 | BR | |
| 21:55 UTC | 68 | 68 | 130° 9 kt | 1014.9 | ||
| 22:15 UTC | 69.8 | 68 | 140° 6 kt | 1014.6 | ||
| 22:35 UTC | 69.8 | 69.8 | 130° 8 kt | 1014.2 | ||
| 22:55 UTC | 69.8 | 69.8 | 150° 4 kt | 1013.9 | -RA | |
| 23:15 UTC | 69.8 | 69.8 | 230° 6 kt | 1013.2 | -TSRA | |
| 23:35 UTC | 69.8 | 69.8 | 150° 6 kt | 1013.2 | -VCTSRA | |
| 23:55 UTC | 69.8 | 69.8 | 140° 7 kt | 1012.9 | -RA | |
| 00:15 UTC | 69.8 | 69.8 | 150° 7 kt | 1013.2 | VCTS | |
| 00:35 UTC | 71.6 | 69.8 | 160° 9 kt | 1013.2 | ||
| 00:55 UTC | 71.6 | 69.8 | 150° 11 kt | 1012.9 | RA | |
| 01:15 UTC | 69.8 | 69.8 | 150° 8 kt | 1012.5 | -RA |
From the Iowa Environmental Mesonet's archive of airport observations.
The radar
The Norman radar (KTLX), 81 km away, was scanning. The volume nearest the touchdown began at 23:22 UTC.
Open the radar archive at this moment, over the track
Reflectivity and velocity, decoded from the Level II archive in the browser. Volumes take a few seconds to open the first time.
What was reported nearby
Local storm reports within 60 km of the path, in the three hours either side.
| Time (UTC) | Report | Where | County | Remark |
|---|---|---|---|---|
| 23:03 UTC | TORNADO | 3 N Sulphur | Murray, OK | |
| 23:10 UTC | TORNADO | 5 N Sulphur | Murray, OK | |
| 01:38 UTC | FLASH FLOOD | Shawnee | Pottawatomie, OK | WATER UP TO 2 FEET DEEP AND SEVERAL STALLED CARS ALONG SEVERAL ROADS IN SHAWNEE. |
| 02:22 UTC | FLASH FLOOD | Shawnee | Pottawatomie, OK | 2 FEET OF WATER. WATER RESCUES. |
From the Iowa Environmental Mesonet's archive of National Weather Service local storm reports.
This ground now
The live radar over the trackEvery 2015 tornado in OklahomaEvery tornado in Oklahoma since 1950Warnings in force in Oklahoma nowThe forecast where you are
The other tornadoes of May 23, 2015
21 more were confirmed in the United States that day.
| Date | Time | Rating | Where | Path (mi) | Width (yd) | Deaths | Injuries | Damage |
|---|---|---|---|---|---|---|---|---|
| May 23 | 12:55 PM MDT | EF0 | Albany, WY | 0.3 | 35 | |||
| May 23 | 5:12 PM CDT | EF1 | Grady, OK | 6.0 | 500 | |||
| May 23 | 5:59 PM CDT | EF0 | Murray, OK | 3.0 | 40 | |||
| May 23 | 6:05 PM CDT | EF0 | Pontotoc, OK | 0.2 | 20 | |||
| May 23 | 6:10 PM CDT | EF0 | Murray, OK | 0.5 | 50 | |||
| May 23 | 6:11 PM CDT | EF1 | McClain, OK | 2.0 | 50 | |||
| May 23 | 6:16 PM CDT | EF0 | Garvin, OK | 0.2 | 50 | |||
| May 23 | 6:30 PM CDT | EF0 | McClain, OK | 0.5 | 50 | |||
| May 23 | 7:05 PM CDT | EF1 | Garvin, OK | 0.5 | 50 | |||
| May 23 | 7:13 PM CDT | EF0 | Hughes, OK | 0.2 | 50 | |||
| May 23 | 8:16 PM CDT | EF1 | Bexar, TX | 0.4 | 150 | |||
| May 23 | 8:44 PM CDT | EF0 | Latimer, OK | 1.6 | 75 | |||
| May 23 | 8:53 PM CDT | EF0 | Hays, TX | 5.7 | 100 | |||
| May 23 | 8:58 PM CDT | EF1 | Travis, TX | 1.3 | 200 | |||
| May 23 | 9:11 PM CDT | EF0 | Travis, TX | 2.5 | 200 | |||
| May 23 | 9:22 PM CDT | EF1 | Williamson, TX | 3.1 | 200 | |||
| May 23 | 9:37 PM CDT | EF0 | Travis, TX | 1.2 | 125 | |||
| May 23 | 9:39 PM CDT | EF1 | Travis, TX | 0.6 | 250 | |||
| May 23 | 9:43 PM CDT | EF1 | Bastrop, TX | 0.8 | 200 | |||
| May 23 | 9:47 PM CDT | EF0 | Williamson, TX | 0.3 | 50 | |||
| May 23 | 9:47 PM CDT | EF1 | Williamson, TX | 0.6 | 150 |
What this means
Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.
Sources
NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.